Georgia, 2024Flash Flooding in Georgia, July 6, 2024
July 6, 2024 · NWS CAE · 8 events in 4 counties and zones
A weak front acted as a trigger for multiple slow-moving thunderstorms with heavy rain that caused flash flooding in portions of east central GA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front acted as a trigger for multiple slow-moving thunderstorms with heavy rain that caused flash flooding in portions of east central GA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 6, 12:38 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 12:38 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EDT Sat Jul 6 2024
.SYNOPSIS...
Moisture increases, with scatter to numerous showers and
thunderstorms expected through the weekend. Above normal
temperatures are expected again, with Heat Index values above
100 each day through next week. Atmospheric moisture remains
high through the long term supporting a chance of showers and
thunderstorms each day.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Heat Advisory in effect through 8pm for heat index values up
to 110 degrees.
- Scattered to numerous showers and thunderstorms.
- Isolated Flash Flooding possible
Temperatures have risen into the lower to mid 90s. Combine these
temps with dew points in the mid to upper 70s, we're already
seeing heat index values over 105F in a number of locations.
With a few hours of heating left, still expecting heat index
values to near 110F this afternoon.
Meanwhile, the cumulus field is becoming more agitated with some
shower activity beginning to show up on radar. Expect the
showers and thunderstorms to increase in coverage this afternoon
into the evening. MLCAPE values are ranging in the 1500-2000
J/kg range; however, there isn't much shear to speak of, so the
severe threat today continues to be minimal. PWAT values are
currently over 2.0 inches across the area and are expected to
remain high. Thus, there is potential for locally heavy rain to
cause isolated urban or flash flooding today.
Rain and thunderstorm chances gradually diminish overnight with
temperatures remaining mild in the mid to upper 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Key message(s) - Not quite as hot with an increase in
convective activity.
Surface boundary stalled across the area will be the primary
focusing mechanism for afternoon shower and thunderstorm develop
once again on Sunday. Upper trough sets up across the middle of
the U.S., with the southeastern States still on the western edge
of the Atlantic Ridge aloft. Southwesterly winds aloft begin
bringing more Gulf moisture into the area. By Monday the surface
boundary will dissipate, and the main focus will be from left
over convective boundaries, along with possible sea-breeze
activity. Temperatures will cool slightly with the expected
increase in cloud cover through the period, but will still be
from around 90 to the middle 90s. Heat index around 100 both
days.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message(s) - Continued with a more typical summertime
weather pattern.
Pattern will be somewhat stagnant aloft through the period.
Upper trough remains across the middle of the country, with our
area on the western portions of western Atlantic ridge. This
general pattern will keep upper winds more out of the southwest,
bringing Gulf moisture towards the region, while at the surface
winds will be more out of the south to southeast allowing
Atlantic moisture to move inland. Triggers for any afternoon
convection will be inland moving sea-breeze and associated
outflows moving in from the east, along with potential for lee-
side trough over the west. There should be more cloud cover move
across the region each day, so afternoon highs are expected to
stay away from the century mark, with readings mainly in the
lower to middle 90s. However with all the moisture in low-
levels, heat index values will be able to rise back above 100
degrees through much of the period.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions generally expected through the TAF forecast
period with afternoon convection expected. MVFR to IFR ceilings
possible late.
Scattered showers and thunderstorms near CAE/CUB are expected to
expand in coverage this afternoon into the evening, likely
affecting all terminals. Expect gusty winds with thunderstorms
that affect the terminals, with visibilities of 1SM or less
possible. The highest chance for activity continues through
around 00z. Winds outside of thunderstorms are expected to be
generally southerly less than 10 kts.
Late tonight, after about 06z, a stratus deck is anticipated to
move in due to the residual moisture. There is some question of
whether ceilings lower to IFR or stay MVFR. Thus, have included
SCT007 to account for the possibility of IFR conditions.
EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnally
driven showers and thunderstorms each day. Sunday is expected to
have the highest coverage in the extended period.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
077.
&&In the hours before
Special weather statement, Jul 6, 1:32 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
232 PM EDT Sat Jul 6 2024
SCZ027-061915-
Lexington SC-
232 PM EDT Sat Jul 6 2024
...A strong thunderstorm will impact portions of southeastern
Lexington County through 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gaston, or 10 miles south of Red Bank, moving east at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cayce, South Congaree, Pine Ridge, Gaston, SC State Farmer's Market,
Swansea, Pelion, Lexington County Airport At Pelion, Lexington Acres
Pond, Peachtree Rock, Edmund, Thor, Silver Lake, and Dixiana.
This includes Interstate 26 between mile markers 117 and 120, and
between mile markers 128 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 8130 3372 8134 3384 8135 3393 8102
3392 8103 3391 8101 3389 8102 3388 8101
3387 8104 3375 8106 3375 8104 3378 8101
3378 8096 3376 8093 3373 8096 3369 8110
TIME...MOT...LOC 1831Z 261DEG 17KT 3378 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 6, 3:59 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
459 PM EDT Sat Jul 6 2024
SCZ016-022-062145-
Chesterfield SC-Kershaw SC-
459 PM EDT Sat Jul 6 2024
...A strong thunderstorm will impact portions of western Chesterfield
and northeastern Kershaw Counties through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pisgah, or 20 miles northwest of Hartsville, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Jefferson, and Bay
Springs Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3443 8037 3449 8048 3461 8043 3461 8041
3463 8042 3475 8037 3462 8008
TIME...MOT...LOC 2059Z 209DEG 12KT 3453 8038
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 6, 4:10 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Sat Jul 6 2024
SCZ020-062200-
Newberry SC-
510 PM EDT Sat Jul 6 2024
...A strong thunderstorm will impact portions of northwestern
Newberry County through 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Joanna, or 11 miles west of Newberry, moving northeast
at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Newberry County Airport, Newberry County Detention Center,
Bush River Fire Station, Belfast Wildlife Management Area, and
Kinards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3429 8161 3424 8182 3431 8189 3432 8185
3433 8185 3435 8183 3435 8181 3441 8175
3444 8173 3443 8173
TIME...MOT...LOC 2110Z 243DEG 6KT 3430 8181
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SLFlash Flood, Columbia
- When
- July 6, 4:13 PM EST to 4:45 PM EST
- Where
- Columbia County, 0.73 mi SE of Snead to 0.75 mi SE of Snead
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.562, -82.112
Columbia County Dispatch reported a creek overflowing Furys Ferry Rd at Southern Pines Dr.
Flash Flood, Columbia
- When
- July 6, 5:05 PM EST to 5:35 PM EST
- Where
- Columbia County, 2.84 mi W of Evans to 2.71 mi W of Evans
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.525, -82.179
Augusta Media reported a pond overflowing into property along Farmington Dr in Evans.
Flash Flood, Columbia
- When
- July 6, 5:05 PM EST to 5:35 PM EST
- Where
- Columbia County, 4.5 mi NNW of Grovetown to 4.32 mi NNW of Grovetown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.512, -82.225
Broadcast Media reported flood waters entering homes in the Ivy Falls neighborhood of Grovetown, GA.
Flash Flood, McDuffie
- When
- July 6, 5:15 PM EST to 5:45 PM EST
- Where
- McDuffie County, 6.63 mi NNE of Thmson McDuffee Arpt to 6.42 mi NNE of Thmson McDuffee Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -82.480
McDuffie County Dispatch reported water covering Lincolnton Hwy at Mary Boyd Rd.
Flash Flood, Columbia
- When
- July 6, 5:45 PM EST to 6:15 PM EST
- Where
- Columbia County, 4.03 mi W of Snead to 4.24 mi W of Snead
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.570, -82.190
Columbia County Emergency Management reported flash flooding at the intersection of Williams Few Parkway and Washington Rd in Evans.
Flash Flood, Richmond
- When
- July 6, 6:38 PM EST to 7:08 PM EST
- Where
- Richmond County, 3.63 mi WNW of National Hills to 3.42 mi WNW of National Hills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.498, -82.089
Public reported street flooding along Scott Nixon Memorial Dr in Augusta.
Flash Flood, Burke
- When
- July 6, 7:25 PM EST to 7:55 PM EST
- Where
- Burke County, 4.83 mi WNW of Greens Cut to 4.79 mi WNW of Greens Cut
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -82.060
Burke County Dispatch reported flash flooding on W Four Points Rd in four different spots.
Flash Flood, Columbia
- When
- July 6, 7:39 PM EST to 8:15 PM EST
- Where
- Columbia County, 0.75 mi ESE of Harlem to 0.78 mi ESE of Harlem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.415, -82.308
Columbia County Dispatch reported flash flooding entering the Dollar General Market in Harlem.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Erie, July 6, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, July 6, 2024$44 million · EF1 · 55 events
- Tornado and Hail in Kansas, July 6, 2024$61,000 · 1.5 in hail · 29 events
- Hail and Damaging Wind in Minnesota, July 6, 2024$103,000 · 1 in hail · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2024$50,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Texas, July 6, 2024$40,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 6 to 7, 20241.5 in hail · 23 events
- Hail and Damaging Wind in Nebraska, July 6, 20242.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, July 6, 2024$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, July 6, 20241.5 in hail · 10 events
- Flash Flooding and Damaging Wind in Iowa, July 6 to 8, 202456 kt wind · 10 events
- Excessive Heat in New Jersey, July 6, 20249 events